Day 1 of medication and so far, been nauseated and even vomited…in my work bathroom. Luckily, I was alone…the last thing I need is co-workers thinking I am pregnant! Even though it was rough, I will say I am in much better spirits today. I know the nausea means my body is responding to the medication which means I am that much closer to being healthier.
My hope is this blog helps people going through similar circumstances. I figure whatever I am researching to get through battling PCOS and Insulin Resistance can also help many of you.
So today’s research…how to fight nausea and keep on keepin’ on.
Here are some important things to keep in mind. Reading this made me feel like I wasn’t alone and although this isn’t fun…it is a very common side effect:
- Many medicines can cause nausea or vomiting.
- Nausea or vomiting from a medicine is not an allergic reaction.
- For most people, the dizziness and mild nausea caused by pain medicine often goes away in 1 to 2 weeks
- If your provider recommends that you follow a regular routine to prevent nausea and vomiting, do not wait until you are severely nauseated or vomiting to start the routine. It is much easier to prevent nausea and vomiting from happening than to treat it after it has started.
- If you have nausea or vomiting, your provider can prescribe medicines to lessen these side effects. If those medicines don’t reduce your nausea and vomiting, your provider might change your pain medicine so you have fewer side effects.
Call your provider or the consulting nurse right away if you have any of the following:
- Nausea that lasts longer than 24 hours
- Vomiting that lasts more than 4 hours
- Blood in your vomit
Things you can do to help prevent nausea and vomiting:
1. Take it easy for the first several days after you start an opioid pain medicine for the first time, or when your dose has been increased. I am definitely not cancelling my sushi double date tonight, but will be mindful of how much I drink and eat.
2. Take your medicine with a meal or small amount of food. You can also take your medicine with 1 to 2 tablespoons of antacid to help coat your stomach. I definitely did not do this and I think this was part of the problem
3. If you have bloating that makes you feel sick to your stomach, make sure you’re having regular bowel movements (infrequent bowel movements can make you feel bloated.
If you continue to have nausea or vomiting after trying the things listed above, your provider might prescribe medicine to help treat and prevent this side effect. To make sure you get the right medicine to help with nausea or vomiting, tell your provider the following information:
- Describe the side effect – is it nausea, bloating, dizziness, or vomiting?
- When does the side effect happen – constantly or within an hour of taking your medicine? o When was your last bowel movement?
- Have you taken your medicine with food or on an empty stomach?
They say knowing is half the battle…here’s to hoping!